Electronic Communications in Probability

Asymptotic Distribution of Coordinates on High Dimensional Spheres

Marcus Spruill

Full-text: Open access


The coordinates $x_i$ of a point $x = (x_1, x_2, \dots, x_n)$ chosen at random according to a uniform distribution on the $\ell_2(n)$-sphere of radius $n^{1/2}$ have approximately a normal distribution when $n$ is large. The coordinates $x_i$ of points uniformly distributed on the $\ell_1(n)$-sphere of radius $n$ have approximately a double exponential distribution. In these and all the $\ell_p(n),1 \le p \le \infty,$ convergence of the distribution of coordinates as the dimension $n$ increases is at the rate $\sqrt{n}$ and is described precisely in terms of weak convergence of a normalized empirical process to a limiting Gaussian process, the sum of a Brownian bridge and a simple normal process.

Article information

Electron. Commun. Probab., Volume 12 (2007), paper no. 23, 234-247.

Accepted: 15 August 2007
First available in Project Euclid: 6 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F17: Functional limit theorems; invariance principles
Secondary: 52A40: Inequalities and extremum problems 28A75: Length, area, volume, other geometric measure theory [See also 26B15, 49Q15]

empiric distribution dependent arrays micro-canonical ensemble Minkowski area isoperimetry

This work is licensed under aCreative Commons Attribution 3.0 License.


Spruill, Marcus. Asymptotic Distribution of Coordinates on High Dimensional Spheres. Electron. Commun. Probab. 12 (2007), paper no. 23, 234--247. doi:10.1214/ECP.v12-1294. https://projecteuclid.org/euclid.ecp/1465224966

Export citation


  • Andrews, George E.; Askey, Richard; Roy, Ranjan. Special functions. Encyclopedia of Mathematics and its Applications, 71. Cambridge University Press, Cambridge, 1999. xvi+664 pp. ISBN: 0-521-62321-9; 0-521-78988-5
  • Barthe, Franck; Guédon, Olivier; Mendelson, Shahar; Naor, Assaf. A probabilistic approach to the geometry of the $l^n_p$-ball. Ann. Probab. 33 (2005), no. 2, 480–513.
  • Billingsley, Patrick. Convergence of probability measures. John Wiley & Sons, Inc., New York-London-Sydney 1968 xii+253 pp.
  • Borel,E. Introduction géométrique á quelques théories physiques. Gauthier-Villars, Paris, 1914.
  • Borwein, D.; Borwein, J.; Fee, G.; Girgensohn, R. Refined convexity and special cases of the Blaschke-Santalo inequality. Math. Inequal. Appl. 4 (2001), no. 4, 631–638.
  • Busemann, Herbert. Intrinsic area. Ann. of Math. (2) 48, (1947). 234–267.
  • Busemann, Herbert. The isoperimetric problem for Minkowski area. Amer. J. Math. 71, (1949). 743–762.
  • Busemann, Herbert. A theorem on convex bodies of the Brunn-Minkowski type. Proc. Nat. Acad. Sci. U. S. A. 35, (1949). 27–31.
  • Diaconis, Persi; Freedman, David. A dozen de Finetti-style results in search of a theory. Ann. Inst. H. Poincaré Probab. Statist. 23 (1987), no. 2, suppl., 397–423.
  • Friedman, Avner. Foundations of modern analysis. Holt, Rinehart and Winston, Inc., New York-Montreal, Que.-London 1970 vi+250 pp.
  • Gardner, R. J. The Brunn-Minkowski inequality. Bull. Amer. Math. Soc. (N.S.) 39 (2002), no. 3, 355–405 (electronic).
  • Poincaré,Henri. Calcul des probabilitiés. Gauthier-Villars, Paris, 1912.
  • Rachev, S. T.; Rüschendorf, L. Approximate independence of distributions on spheres and their stability properties. Ann. Probab. 19 (1991), no. 3, 1311–1337.
  • Schechtman, G.; Zinn, J. On the volume of the intersection of two $Lsp nsb p$ balls. Proc. Amer. Math. Soc. 110 (1990), no. 1, 217–224.
  • Serfling, Robert J. Approximation theorems of mathematical statistics. Wiley Series in Probability and Mathematical Statistics. John Wiley & Sons, Inc., New York, 1980. xiv+371 pp. ISBN: 0-471-02403-1
  • Stam, A. J. Limit theorems for uniform distributions on spheres in high-dimensional Euclidean spaces. J. Appl. Probab. 19 (1982), no. 1, 221–228.